Funnel Cloud, Refugio
- When
- July 18, 9:17 AM CST
- Where
- Refugio County, 1.78 mi NE of Bayside
- Reported by
- Law Enforcement
- Coordinates
- 28.116, -97.197
Refugio County Sheriffs Office reported a funnel cloud northeast of Bayside.
Scattered thunderstorms developed along the sea breeze boundary during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Scattered thunderstorms developed along the sea breeze boundary during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 18, 5:41 AM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 641 AM CDT WED JUL 18 2012 .DISCUSSION...SEE AVIATION SECTION FOR 12Z TAFS. && .AVIATION...CONVECTION STEADILY INCREASING EARLY THIS MORNING OVER THE COASTAL WATERS INTO THE COASTAL BEND. VFR CONDITIONS WILL REMAIN PREVALENT OUTSIDE OF CONVECTIVE AREAS...BUT MVFR CEILINGS/VSBYS WILL OCCUR WITH SCATTERED SHOWERS AND T-STORMS THROUGH THE DAY. STRONGER DOWNPOURS WITH THE THUNDERSTORMS WILL LEAD TO SPORADIC IFR VSBYS. EXPECT SCATTERED CONVECTION WILL MOVE INLAND THROUGH THE DAY AND PERSIST OVER THE WESTERN BRUSH COUNTRY ALONG THE RIO GRANDE INTO THE EVENING HOURS IN CLOSER PROXIMITY TO THE UPPER LOW...THUS AFFECTING THE LRD TAF SITE THROUGH 04Z THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONGER WIND GUSTS. AREAS OF MVFR CIGS WILL BE POSSIBLE LATE TONIGHT...AFTER 08Z...ALONG THE COAST WITH ISOLATED SHOWERS. && .PREV DISCUSSION... /ISSUED 442 AM CDT WED JUL 18 2012/ SHORT TERM (TODAY THROUGH THURSDAY)...THE MID TO UPPER LEVEL LOW NEAR DEL RIO IS EXPECTED TO DRIFT SOUTHWEST INTO COAHUILA TODAY. THE LOW WILL THEN SLOWLY MOVE WEST-NORTHWEST TO WEST OF THE BIG BEND ON THURSDAY. HIGHER MOISTURE EVIDENT BY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SOUTHEAST OF THE LOWER TEXAS COAST SHOULD REACH SOUTH TEXAS LATER TODAY. WITH PROXIMITY TO THE LOW AND THIS DEEPER MOISTURE WILL LEAD TO BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH TEXAS TODAY. WENT WITH SLIGHTLY HIGHER POPS ALONG THE RIO GRANDE THIS EVENING AS LOW LEVEL CONVERGENCE WILL BE LOCATED NEAR REGION OF STRONGER UPPER LEVEL DIVERGENCE ON THE EAST SIDE OF THE LOW. EXPECT SHOWER ACTIVITY WILL INCREASE AGAIN DURING THE OVERNIGHT HOURS OVER THE GULF WATERS AND REACHING THE COAST TOWARD DAYBREAK. RAIN CHANCES WILL BE LOWER ON THURSDAY AS THE UPPER LOW MOVES AWAY FROM REGION AND MID/UPPER LEVEL RIDGE AXIS BUILDS IN FROM THE NORTHEAST ALONG WITH A DECREASE IN MOISTURE OVER THE REGION. WILL KEEP LOW END CHANCE POPS GOING FOR MOST AREAS THURSDAY EXCEPT NORTHEAST. LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...RIDGING ALOFT WILL GRADUALLY TAPER OFF CHANCES FOR RAIN INTO THE WEEKEND. HOWEVER... MODELS...PARTICULARLY THE NAM...ARE KEEPING MOIST LOW LEVELS WITH DRYING FROM H85 AND ABOVE. WITH PWATS GENERALLY 1.8 INCHES LATE THURSDAY NIGHT INTO FRIDAY...CONTINUED SLIGHT CHANCE POPS OVER THE GULF THROUGH FRIDAY MORNING AS INSTABILITY REMAINS. VERY ISOLATED CONVECTION MAY DEVELOP ALONG THE SEA BREEZE FRIDAY AFTERNOON... HOWEVER AM CURRENTLY EXPECTING DRIER AIR TO MIX AND SUBSIDENCE TO HINDER MUCH ACTIVITY. A MUCH DRIER AIRMASS /PWATS AROUND 1.3 INCHES/ WILL ENTER THE AREA OVER THE WEEKEND...WITH MIDLEVEL TEMPERATURES WARMING. THEREFORE...EXPECTING TEMPERATURES TO CLIMB THROUGH THE WEEKEND TO ABOVE NORMAL TEMPERATURES. THE DRIER AIRMASS AND EXPECTED CLEARER SKIES SHOULD LEAD TO COOLER NIGHTS...SO KEPT BELOW GUIDANCE ESPECIALLY OVER THE LOW-LYING AREAS. ANOTHER AREA OF UPPER LEVEL WEAKNESS WILL ENTER EASTERN TEXAS LATE IN THE PERIOD...INCREASING PWATS OVER THE AREA. THIS MAY LEAD TO ADDITIONAL DEVELOPMENT ALONG THE SEA BREEZE MID WEEK NEXT WEEK...HOWEVER WILL KEEP SILENT POPS FOR NOW AS DEVELOPMENT SHOULD BE ISOLATED. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 90 77 91 76 94 / 40 20 20 10 10 VICTORIA 90 75 92 75 94 / 40 10 20 10 10 LAREDO 97 78 98 78 101 / 40 40 30 20 10 ALICE 93 75 95 75 97 / 40 20 30 10 10 ROCKPORT 89 80 91 79 91 / 40 20 30 10 10 COTULLA 95 75 96 75 99 / 30 40 30 20 10 KINGSVILLE 92 76 93 75 97 / 40 20 20 10 10 NAVY CORPUS 89 79 90 78 90 / 40 20 20 10 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && TMT/89...SHORT TERM/AVIATION CB/85...LONG TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 518 AM CDT WED JUL 18 2012 GMZ230-235-250-255-270-275-TXZ229>234-239>247-190000- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 518 AM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTH TEXAS TODAY...WITH ACTIVITY MAINLY OVER THE WESTERN BRUSH COUNTRY THIS EVENING. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTH TEXAS THURSDAY. NO SEVERE WEATHER IS EXPECTED... ALTHOUGH A THUNDERSTORM OR TWO COULD PRODUCE WINDS IN EXCESS OF 40 MPH DURING THE AFTERNOON. LOCALLY HEAVY RAINFALL ALSO WILL BE POSSIBLE. AN ELEVATED FIRE DANGER THREAT WILL BE POSSIBLE OVER THE WESTERN BRUSH COUNTRY EACH AFTERNOON OVER THE WEEKEND THROUGH NEXT WEEK AS LOW RELATIVE HUMIDITY VALUES COMBINE WITH BREEZY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TMT/CB
The Corpus Christi radar (KCRP), 48 km away, was scanning. The volume nearest the first event began at 15:18 UTC.
1 funnel cloud, 1 lightning, 1 heavy rain. Local standard time, as filed.
Refugio County Sheriffs Office reported a funnel cloud northeast of Bayside.
Lightning struck an oil tank battery near Farm to Market Road 1781 and the Aransas County Airport. The lightning ignited a fire destroying two tank batteries.
Public reported a rainfall accumulation of 4.7 inches which occurred in about one and a half hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400281, 400282, 400283.